Arkansas, 2022

Flash Flood in Arkansas, July 3, 2022

July 3, 2022 · NWS JAN · 1 event in 1 county or zone

A weakening and slow moving complex of storms moved into southeast Arkansas on the morning of July 3rd. The slow movement combined with heavy rainfall rates resulted in flash flooding in Ashley County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A weakening and slow moving complex of storms moved into southeast Arkansas on the morning of July 3rd. The slow movement combined with heavy rainfall rates resulted in flash flooding in Ashley County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 3, 5:55 AM CST, 1 hour earlier.

Area forecast discussion, Jul 3, 5:55 AM CST, 1 hour before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
655 AM CDT Sun Jul 3 2022

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:
Patchy LIFR/IFR low clouds and fog this morning will diminish over
there next few hours. SHRA/TS will impact southeast AR/northeast
LA/northwest MS, possibly including GLH/GWO, this morning. Then
coverage of convection will increase across the remainder of the
area later in the daytime. Brief ceiling/visby reductions are
possible in +RA along with brief strong wind gusts. SHRA will
decrease in coverage around and after sunset tonight. Additional
patchy low ceiling and fog development is possible late tonight
into early Monday morning, especially across south/east MS. /DL/

&&

.DISCUSSION...
Today and tonight: In many ways, the forecast remains stuck on
repeat. We remain in a very moist airmass with PW upwards of 2-2.5".
We are once again starting off the day with patches of low clouds
and fog, especially across the south/east. The primary difference
for today will be the location of the pesky remnant surface low,
which is now roughly over the ArkLaMiss Delta as of this morning.
CAM guidance has consistently keyed in on kicking off localized
early morning convection within close proximity of the low, similar
to what occurred over northwest LA/east TX yesterday morning. HREF
LPMM suggests potential for localized totals of 5-6"+ over a fairly
confined area, which isn't shocking given PW near 2.5". Given this,
we will continue to highlight a limited flood threat for that area
through the morning hours. Elsewhere, convection should become
widespread during the afternoon across the remainder of the area.
Again some locally heavy downpours and brief gusty winds will be
possible. Activity will decrease in coverage by mid evening, with
the potential again for redevelopment during the early morning hours
Monday near the surface low center over north MS as the broken
record spins on. /DL/

Monday through Sunday. Old boundaries and a few
disturbances over the next week will keep a chance of shower and
thunderstorms in the forecast nearly every day. Dewpoints will
remain in the lower to mid 70s through the week, where atmospheric
moisture will be elevated with tropical remnants over the area and
south/southeasterly winds prevailing. Looking for rain to
linger/redevelop overnight and the potential for heavy downpours to
remain possible for much of the week.

The upper ridge builds in from the west Wednesday, with some
slightly drier air moving into upper levels. Models continue to show
heat increasing through the week, with heat index values near 110 by
the weekend, especially west/north of the Natchez Trace, where the
upper ridge will hover. Heat advisories will likely be needed for
portions of the area from mid to late week into next weekend.

The next boundary moves into the area around Sunday, where the
region may finally get a brief airmass change. Dewpoint values may
fall into the lower 70's, but high temperatures should remain near
normal. Overall, no big changes to the forecast through the
extended. Stuck pretty close to guidance for temps and pops.

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       89  74  90  74 /  51  38  50  22
Meridian      89  73  91  74 /  62  44  64  31
Vicksburg     89  74  91  74 /  49  24  28  12
Hattiesburg   92  74  92  75 /  54  33  62  31
Natchez       90  74  92  74 /  35  20  25  10
Greenville    86  74  91  75 /  80  29  34  12
Greenwood     88  74  91  75 /  75  31  46  18

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

DL/07
Hazardous weather outlook, Jul 3, 3:11 AM CST, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
411 AM CDT Sun Jul 3 2022

ARZ074-075-LAZ007>009-015-MSZ018-019-025-034-035-040-041-040915-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Bolivar-Sunflower-Leflore-Washington-Humphreys-Issaquena-Sharkey-
411 AM CDT Sun Jul 3 2022

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and northwest Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Limited
TIMING...This morning

Localized flash flooding is possible through midday, especially
in low lying and urban areas.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Hot weather will return to the forecast area Monday. Increasing
heat stress is possible, with heat index values near 105 degrees
over most of the area. Residents are encouraged to stay hydrated
and avoid strenuous outdoor activities, especially from the late
morning through the afternoon hours.

(https://www.weather.gov/images/jan/graphicast/2.png)

Dangerous heat stress is expected to continue through the end of
the week, with heat index values from 105 to 110 degrees for much
of the area. Residents should avoid prolonged outdoor activity,
especially from the late morning through the afternoon hours.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

LAZ016-023>026-MSZ026>033-036>039-042>066-072>074-040915-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Holmes-Attala-
Winston-Noxubee-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-
Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-
Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
411 AM CDT Sun Jul 3 2022

This hazardous weather outlook is for portions of central
Louisiana, and central and south Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Hot weather will return to the forecast area Monday. Increasing
heat stress is possible, with heat index values near 105 degrees
over most of the area. Residents are encouraged to stay hydrated
and avoid strenuous outdoor activities, especially from the late
morning through the afternoon hours.

(https://www.weather.gov/images/jan/graphicast/2.png)

Dangerous heat stress is expected to continue through the end of
the week, with heat index values from 105 to 110 degrees for much
of the area. Residents should avoid prolonged outdoor activity,
especially from the late morning through the afternoon hours.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

DL

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

The radar

The Little Rock radar (KLZK), 174 km away, was scanning. The volume nearest the first event began at 12:55 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Ashley

When
July 3, 6:55 AM CST to 9:55 AM CST
Where
Ashley County, 1.38 mi N of Old Milo to 1.6 mi NW of Old Milo
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.300, -91.920

Water covered the road at the intersection of Highways 189 and 133.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038070.